SESSION TITLE: Interstitial Lung Disease Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: A 32 y/o man with a history of hypertension and neuropsychiatric disease, came to our center for evaluation of suicidal ideas and shortness of breath. Awaiting evaluation he started coughing up bright red blood followed by respiratory failure requiring endotracheal (ET) intubation. Vital signs presented sinus tachycardia, bradypnea and hypoxemia. Lung auscultation revealed diffuse, coarse inspiratory crackles. Laboratories showed leukocytosis with neutrophilia. Chest film revealed diffuse bilateral infiltrates which along with refractory hypoxemia suggested Acute Respiratory Distress Syndrome(ARDS). His wife referred witnessing a suicidal attempt before arriving. Patient was admitted to MICU with a diagnostic impression of pneumonia versus medication overdose.
CASE PRESENTATION: The patient was started on broad-spectrum antibiotic therapy for suspected severe community acquired pneumonia. Negative Rapid Influenza test was reported. CT angiogram failed to show Pulmonary Embolism (PE), but revealed severe multifocal pulmonary infiltrates. All cutlures were negative for pathogenic organisms. Fiberoptic bronchoscopy with serial wedge bronchoalveolar lavages (BAL) was performed. Aliquots were progressively more hemorrhagic suggesting alveolar hemorrhage. BAL cell count with 30% eosinophil count and 1% of hemosiderin laden macrophages. Cultures were negative for infectious etiologies. A diagnosis of acute eosinophilic pneumonia (AEP) with diffuse alveolar hemorrhage (DAH) was established. Patient began receiving methylprednisolone intravenously and twenty-four hours later, oxygen supplementation and PEEP requirements decreased. Etiologies of pulmonary eosinophillia such as infectious, toxins, rheumatologic, and/or inflammatory processes were ruled out. The patient was successfully extubated 6 days after initiation of methylprednisolone therapy. His medical condition improved with resolution of infiltrates and ultimately discharged home. Up to this date, patient has not had any relapses.
DISCUSSION: This is a very unique case of AEP which is a rare disease of unknown etiology, but possibly secondary to an acute hypersensitivity reaction to unidentified antigens(1). A specific etiology is yet to be determined in our case, but the use of Selective Serotonin Receptor Inhibitors(SSRI’s), Tricyclic antidepressants(TCA) and serving in the Iraqi theater(2-3) were identified as risk factors.
CONCLUSIONS: To our knowledge, AEP presenting as DAH has not been documented in the literature.
Reference #1: Allen JN. Eosinophilic lung diseases. Am J Respir Crit Care Med. 1994;150(5 Pt 1):1423-38.
Reference #2: Barnés MT. Acute eosinophilic pneumonia associated with antidepressant agents. Pharm World Sci. 1999 Oct;21(5):241-2.
Reference #3: Andrew F. Acute Eosinophilic Pneumonia Among US Military Personnel Deployed in or Near Iraq JAMA, December, 2004Vol 292, No. 24
DISCLOSURE: The following authors have nothing to disclose: Damaris Acosta-Miranda, William Rodriguez-Cintron
No Product/Research Disclosure Information